COMMENTARY

Could Your Patient Be on Too Much Insulin?

Jay H. Shubrook, DO; Sandhya Manivannan, MD

Disclosures

January 13, 2017

This feature requires the newest version of Flash. You can download it here.

Jay H. Shubrook, DO: Hello. I am Jay Shubrook, DO, professor in the Department of Primary Care at Touro University California College of Osteopathic Medicine in Vallejo, California. Today we are going to be talking about insulin and how you know that you are on too much insulin. Our guest today is Sandhya Manivannan, MD, family medicine diabetologist.

Primary care providers have become pretty comfortable with using basal insulin, and lots of people are taking insulin. How do you know when someone is on too much insulin? What are the signs that I should be looking for as a busy clinician?

Sandhya Manivannan, MD: As you mentioned, many people are on insulin, and a major thing that we look for in managing diabetes is hypoglycemia. This can be a hint that someone may be on too much premeal or basal insulin. Morning blood sugar goals should be between 80 and 130 mg/dL. Many times, people experience hypoglycemia more often at nighttime because their insulin sensitivity is very high. Also, your responses to hypoglycemia are dampened at night. Those are two things that really worry us. A patient may be experiencing an episode of hypoglycemia at nighttime but is not able to react or feel it physiologically via the typical symptoms of diaphoresis, hunger, lightheadedness, or shakiness because the sympathoadrenal responses are dampened. Having an episode of hypoglycemia, either aware or unaware, is a hint that someone could be on too much basal insulin or insulin in general.

Dr Shubrook: I don't have many patients who come to me and say that they are having hypoglycemic episodes. How do I start that conversation with them?

Dr Manivannan: One thing that can give you a hint is their glycated hemoglobin (A1c). You can check their A1c, and if it's almost too good, meaning 6.5% or under, they might be having undetected serum glucose lows. Although their average A1c may look good, they may have unaccounted for lows and highs. When someone's A1c may be too good to be true, you can have your patient check their blood sugar at night—set an alarm and check their blood sugar around 3:00 AM or 4:00 AM—and see if they are having dips in the night that are going undetected.

Dr Shubrook: You talked about glucose being a way to help identify that. What is the pattern that should alert me that my patient could be dropping low at night?

Dr Manivannan: There is an effect called the Somogyi effect.[1,2] It is a theory that you can have an episode of nocturnal hypoglycemia that causes a rebound hyperglycemia in the morning. This is a little bit controversial, but if you are having your patient titrate their basal insulin based on their morning blood sugars, their morning blood sugars may be a little bit higher than what is truly happening at nighttime. This may be something to take into account when adjusting a patient's basal insulin.

Overbasalizing: How Can You Tell?

Dr Shubrook: You are saying that if I see lots of variability in the blood glucose readings in the morning—sometimes high, sometimes not—I could ask the patient, "Why were you running high that day?" If there are unexpected highs, that could be the rebound effect that you mentioned.

Dr Manivannan: Correct. The other thing with basal insulin is that we tend to overbasalize patients. This comes from us trying to keep the regimen simple for patients. We want to keep them on one type of insulin. Patients do not want to take multiple shots a day. After anyone eats, they have a postprandial spike in their blood sugar. Many times, patients may actually need mealtime coverage. As practitioners, we are kind of hesitant to start that mealtime coverage because patients don't want to take multiple shots per day. In fact, that is the most correct dosing regimen for many patients because you need to target that mealtime spike. Many times, people end up on too much basal insulin because we keep titrating the basal insulin dose based on that morning blood sugar, which is only one of many points of blood sugar during the day. That is how some patients end up overbasalized.

Dr Shubrook: That is a very important point. We had someone tell us this week that they only take basal insulin. We asked them to check their sugars later in the day, and they were pretty good the whole day, despite eating. We asked them, "Well, what happens if you miss a meal?" They said, "I would drop low." Would that be another example of being overbasalized?

Dr Manivannan: Exactly. You don't want your basal insulin to be at a point where if you miss a meal, you go under 70 mg/dL. Your basal insulin, ideally, is to keep you in that 80 to postprandial 180 mg/dL range. If you could keep your patient in that range throughout the day, they should have the luxury of being able to miss a meal and not go below 70 mg/dL. That is a very good point. If someone has to make every meal in order to keep their blood sugar at a normal rate, that is a hint of being overbasalized.

Dr Shubrook: If you were going to summarize the most important things to make sure that people are on the right amount of basal insulin, what three things would you tell them?

Dr Manivannan: The first thing would be asking about blood sugars. Are you having lows? Are you having highs? What does your variability look like? Are you checking after meals? Getting more data points is very important. The second point would be trying to detect any undetected lows. Are they having episodes of hypoglycemia? Third, educate your patient on the signs and symptoms of hypoglycemia. Sometimes patients may not associate those symptoms of not feeling well with an episode of hypoglycemia. Educate them about what low blood sugars feels like, what it looks like in terms of numbers, and how to see if they are having numbers that are going undetected.

Dr Shubrook: Great points. So to make sure I got it: We should make sure that our patients who take insulin give us data, not just for us but also for them to identify hypoglycemia. We should make sure we talk with our patients about hypoglycemia, teach them the signs and symptoms, and then give them the tools to look at the glucose patterns and say, "This is a warning. I could be having lows. I better talk to my provider."

Dr Manivannan: Yes, exactly.

Dr Shubrook: Thank you so much for your time today and your expertise. We look forward to hearing from you in the future.

Dr Manivannan: Thank you so much.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....

Recommendations